Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Losing weight after stopping antidepressants
    avatar
    An_252557 posted:
    I am 25 and recently discontinued Pristiq. I started taking it about 7 months ago to help overcome a period of intense anxiety and insomnia that lead to depression. The drug worked spectacularly, and I had minimal side effects, except for a 10 lb weight gain with significant breast growth, both of which my doctor assured me were "normal." I have been feeling better for a while now, and I was frustrated with the weight I had gained despite my incredibly disciplined eating and exercise habits. I discontinued Pristiq about 4 weeks ago, and tapered off with the help of a 7 day dose of prozac to counter any withdrawal symptoms. I feel great, the only problem is I can't seem to lose a single pound. I have been working out like a maniac and carefully watching what I eat, but the scale doesn't budge, and my boobs are still at least a cup size larger than they were before I went on pristiq. I asked my doctor and she assured me that the drug should be out of my system now, so this doesn't make any sense. Is it normal for a person's body to hold on to the weight gained from antidepressants despite the drug being out of their system for nearly a month? I'm starting to get very frustrated and worried that this weight gain is somehow permanent. Any personal stories or ideas about this would be greatly appreciated. Thanks!
    Reply
     
    avatar
    brunosbud responded:
    When a person feels intense pain and takes pain killers, sometimes something happens as a result of the diminished pain. When a person takes insulin to treat high blood glucose, sometimes something happens as a result of the lowered blood sugar. When a person takes a corticosteroid like prednisone to prevent post surgical organ rejection, sometimes something happens as a result of the reduced immune response.

    ...and these "somethings" are not always good.

    Our bodies develop "symptoms" such as pain, anxiety, numbness, inflammation, fatigue, loss (or gain) in appetite and weight gain in response to changing environmental, emotional or physical conditions to warn or protect us from further harm.

    When we use drugs, we don't change or remove the root cause of the "symptoms"...all we're doing is suppressing or masking it's effect to make life "tolerable".

    The problem is our bodies easily develop addictions to drugs (and food, too) for good reason. It makes life easier. And, the more "easier" it makes for us, the more vicious and tenacious the "fix". You are addicted, your body wants the drug back and it's created a new "symptom" in response to these changes you've made. Be patient and try to stop the drugs.


    Helpful Tips

    desk tip works
    Hi, when I had a desk job I used to just pick up my legs under the desk as if I was walking up and down the stairs ... and it helps with ... More
    Was this Helpful?
    0 of 0 found this helpful

    Expert Blog

    Everyday Fitness - Pamela Peeke, MD, MPH, FACP

    Achieve a better mind-body balance and live a healthier life with tips from wellness expert Dr. Pamela Peeke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.